MAUDE Adverse Event Report: ETHICON INC. PDS+ VIO 60IN 0 S/A CTX LP; SUTURE, SURGICAL, ABSORBABLE

ETHICON INC. PDS+ VIO 60IN 0 S/A CTX LP; SUTURE, SURGICAL, ABSORBABLE
Model Number PDP990G
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/25/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.
 
Event or Problem Description
It was reported that a patient underwent a c-section on (b)(6) 2019 and suture was used.During the procedure, the tip of the needle broke off of the suture towards the end of the closure.The tip was located and removed from the patient.Case completed with another device of the same product code.There were no adverse patient consequences reported.No additional information was provided.
 
Additional Manufacturer Narrative
Product complaint #: (b)(4).Date sent to the fda: 01/23/2020.A manufacturing record evaluation was performed for the finished device mhz452 batch number, and no non-conformances were identified.Additional h3 device evaluation summary: a suture needle was submitted for evaluation.A fracture was observed at the suture attachment of the needle.One side of the needle was received, the mating fracture surface was not provided for this evaluation.A scanning electron microscope (sem) was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations in order to determine the fracture mode.The evaluation revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile overload failure.Mechanical damage observed coincidental to the fracture provides additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.The manufacturing records were reviewed, and the manufacturing/packaging criteria were met prior to the release of this batch.The evidence of this examination indicates that the breakage occurred at the attachment area of the needle during use due to tensile overload.There is no evidence of any material flaw or defect that would cause premature failure.In order to avoid this kind of damage grasp the needle in an area one-third (1/3) to one-half (1/2) of the distance from the attachment end to the point.The needle breakage was confirmed.

Brand Name
PDS+ VIO 60IN 0 S/A CTX LP
Common Device Name
SUTURE, SURGICAL, ABSORBABLE
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876
MDR Report Key9474646
Report Number2210968-2019-90946
Device Sequence Number11454055
Product Code NEW
UDI-Device Identifier10705031048713
UDI-Public10705031048713
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K061037
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/25/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2020
Device Model NumberPDP990G
Device Catalogue NumberPDP990G
Device Lot NumberMHZ452
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/10/2020
Initial Date Received by Manufacturer 11/25/2019
Supplement Date Received by Manufacturer01/10/2020
Initial Report FDA Received Date12/16/2019
Supplement Report FDA Received Date01/23/2020
Patient Sequence Number1